Jump to content

Throat Closing


icthus
 Share

Recommended Posts

A few nights ago I was tutoring a (fun) high school student when my throat started to close. I got up and within a 30 seconds I was in distress. Within the next few minutes my throat closed - I could not inhale. I am trained in Acupressure, and had the presence of mind to apply the hold for throat closings. The throat responded and opened before I passed out (and died?). The student watched the whole thing, dazed by the trauma unfolding before him.

There were no mitigating circumstances to have provoked this reaction. It took over 2 days for the throat and voice box to fully recover. In addition, the next morning, the left side of my mouth was lazy. It wanted to stay closed if I spoke normally, so it looked like I was talking out of the right side of my mouth. (I was!) My doctor believes that it was probably not a TIA but rather an autonomic issue, particularly since I have other involvements with the nasal passage that are autonomically compromised. So I now have an epi-pen. She wanted to give me the adult pen, but agreed to my rebuttal for a pediatric pen - I am extremely sensitive to meds and I have cardiac rhythm/pulse issues.

OK - so today I did a little "work" - not enough to even change my breathing. I didn't think my body would notice. But, now I'm in a reaction with a new involvement - my throat is threatening to misbehave.

1) Does anyone else deal with these issues?

2) Does anyone have any thoughts about what is going on?

3) Would Mestinon help? I have a prescription that the EP prescribed but the NEURO told me not to take. So confusing.

3) Does anyone have any suggestions?

Once again, thanks for being here. You are all wonderful, and I owe so much of the quality of my life to this forum. For example, I just bought the Cool Vest. I would have never known such a thing existed, much less how to get one or even if it would be "reasonable" for dysautonomics to use. Thank you, thank you, thank you.

Link to comment
Share on other sites

I'm sorry I can't offer any info on this condition you're suffering from, but what a scary thing to have happen. I would definitely make sure I talked to a doctor regarding this as soon as you can. Perhaps some of the meds you take are causing this side effect? Please take care of yourself, and let us know what you find out.

Blessings,

Jana

Link to comment
Share on other sites

im sure what to say about your symptoms but i also feel like my throat closes sometimes and it is very scary. I am not sure why it does this but soemtimes i can feel a wheezing sensation etc for a brief random period of time. I also have a epi-pen perscribed to me but for allergic reasons to insects, i am afraid to use it as well. Just of curiosity what is the point for throat closings? that could def come in handy.

Link to comment
Share on other sites

How scary! The only time I've had the kind of feeling to anywhere close to that degree (I get scratchiness, hoarseness, and a closing feeling, but it doesn't close entirely with exertion/fatigue) is when I've taken the injectable form of Imitrex. Imitrex worked great on the migraines as they came in, but I ended up not using it after a little while because it was so disconcerting. Maybe it's even a combination of factors -- vascular constriction/dilation, and then some weird chain reactions. I would think an Epi-Pen would work best with straight up allergic reactions, but who knows if that isn't also a factor? And autonomic things are so off anyway -- I feel somewhat vindicated that dang it, there IS a reason why Ritalin made my heart rate feel a lot less emphatic and slower, even though I had so many doctors tell me that wasn't possible.

I guess I can't offer much insight, but I hope whatever this turns out to be rooted in gets recognized so that neither the Epi-pen or mestinon are used unnecessarily or so that they can be used if they'll help.

Link to comment
Share on other sites

Very frightening, especially because of the speed of your reaction. I have mast cell activation disorder (MCAD) along with my POTS. Do a search on this site to learn more. Many of us have talked extensively about it. I do get anaphylaxis and have had to use my epi a few times. Even when my symptoms are very autonomic in nature (severe tachy- about to pass out, etc.) the epi works. ALL of my symptoms stop. It does not worsen my HR. It slows it down. I instictively know when to use it. I have such a feeling of doom & the attack comes on very suddenly when the anaphylaxis strikes.

In several studies, MCAD has been shown to be a cause of POTS. It's certainly worth looking into. I would guess that you need to do the whole anaphylaxis series of allergy testing to see if you have an identifiable allergy. If not, the MCAD might be causing your symptoms too. Check out The Mastocytosis Society Website: www.tmsforacure.org to learn more.

Many of us have learned to recognize signs earlier, pop benadryls, or use primatene mist (inhalable epi) before resorting to the epi-pen. It's scary and a hassle as you are supposed to head to the ER after using.

It's also really important to take preventative meds every day. Hook up with a great allergist & start researching. Keep us posted on what you find out.

Hugs-

Julie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...